Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 221, NWS Sioux Falls, SD

June 29, 2005Dickinson County, Iowa; Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 29, 2005, 6:02 AM CDT for Dickinson County, Iowa; Jackson County, Minnesota. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2005, 6:02 AM CDT (11:02 UTC)
Expired
Jun 29, 2005, 6:30 AM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Dickinson County, IA, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:11 AM CDTHAIL 0.75Spirit Lake, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 291103
SVRFSD
IAC059-MNC063-291130-
/O.NEW.KFSD.SV.W.0221.050629T1102Z-050629T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 AM CDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKINSON COUNTY IN NORTHWEST IOWA
  JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 630 AM CDT

* AT 602 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SUPERIOR...OR ABOUT NEAR SPIRIT LAKE...
  MOVING NORTHEAST AT 35 MPH.

AT 559 AM...NICKEL SIZE HAIL WAS REPORTED IN SPIRIT LAKE IOWA BY A 
TRAINED SPOTTER. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM 
WINDOWS.

LAT...LON 4343 9519 4332 9500 4339 9493 4371 9488

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 291117
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 AM CDT WED JUN 29 2005

IAC059-MNC063-291130-
/O.CON.KFSD.SV.W.0221.000000T0000Z-050629T1130Z/
DICKINSON IA-JACKSON MN-
616 AM CDT WED JUN 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 AM CDT FOR
JACKSON AND DICKINSON COUNTIES...

AT 616 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES NORTHWEST OF SUPERIOR...OR ABOUT 8 
MILES SOUTH OF JACKSON...MOVING NORTHEAST AT 35 MPH.

NEAR 611 AM...A TRAINED SPOTTER REPORTED THREE QUARTER INCH HAIL AT 
SPIRIT LAKE IN DICKINSON COUNTY. GO INSIDE A BUILDING AND STAY AWAY 
FROM WINDOWS.

LAT...LON 4343 9519 4332 9500 4339 9493 4371 9488

$$

MJF
000 
WWUS53 KFSD 291129
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
630 AM CDT WED JUN 29 2005

IAC059-MNC063-291140-
/O.EXP.KFSD.SV.W.0221.000000T0000Z-050629T1130Z/
DICKINSON IA-JACKSON MN-
630 AM CDT WED JUN 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON AND DICKINSON COUNTIES
EXPIRES AT 630 AM CDT...

THE WARNING HAS EXPIRED. THE STORM IS NO LONGER SEVERE.

LAT...LON 4343 9519 4332 9500 4339 9493 4371 9488

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:53 AM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 29, 1:53 AM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
153 AM CDT WED JUN 29 2005

.DISCUSSION...
WL WRITE AN EARLY DISC IN CASE CONVECTION BREAKS OUT A BIT LATER.
CURRENTLY...SOME TS HAS FIRED RIGHT ALONG I 90 BETWEEN KMHE AND
KFSD. THIS IS ASSOCIATED WITH THE VERY STRONG H85 WMFNT LIFTING NWD
AND ON THE NOSE OF THE H7 CAP. YESTERDAY THE NAM HAD PROGGED A VERY
STRONG 50KT WIND AT 6 KM FOR RIGHT NOW...HOWEVER REALITY FM AREA
RAOBS AND PROFILERS SHOW THE 6 KM WIND AT ONLY 15 TO 25 KTS. THIS
GOES QUITE AWAYS IN EXPLAINING THE LACK OF UPPER FORCING IN KEEPING
THE CONVECTION FM GETTING OUT OF CONTROL TONIGHT...AT LEAST SO FAR.
AS TIME PROGRESSES OVER THE NEXT 6 HRS...A VERY STRONG H7 THERMAL
RIDGE SHOOTS NWD INTO THIS FA...AFFECTING ALL AREAS IN THE FA EXCEPT
OUR FAR N AND FAR E. WITH GOING CONVECTION IN WRN NEB...OPTED TO PUT
IN CHC POPS OVER THE FAR WRN CWFA BETWEEN 11Z AND 14Z...WITH SLGT
CHC POPS ACROSS OUR N WHERE THE CAP HAS THE LEAST AFFECT AND ALONG
THE DEPARTING WMFNT. THIS AFTN...STRONG UPPER TROF AND ASSOCIATED
CDFNT WL MOV EWD ACROSS THIS AREA. THE MAIN STORY HERE HAS BEEN A
SLOWER MOVEMENT WITH THE SFC FNT. STRONG JET STREAK FOR THIS TIME OF
YEAR AT THE BASE OF THE UPPER TROF WITH 40 TO 45 KT WINDS AT 6 KM
PROGGED IN OUR WRN CWFA...AND 50 TO 60 KTS IN OUR ERN HALF...BOTH
PER THE NAM. NOT SURE IF I TRUST THESE SPPEDS ATTM...BUT IT IS A
STRONG UPPER TROF. IF THESE WINDS DO PAN OUT...DEFINITE SVR CHCS WL
BE IN THE OFFING OVR THE ERN CWFA THIS AFTN...LINGERING IN THE FAR E
EARLY THIS EVENING WITH DEEP LYR DIR SHEAR AND STRONG INSTABILITY.

WAVE QUICKLY EXITS AFTER EVENING TONIGHT. NW FLOW BOTH ALOFT AND AT
THE SFC TAKES OVER ON THU WITH BREEZY CONDS AND WL MIXED AIR. NAM
CONTS TO SHOW HIGH LVLS OF H85 RH ON THU OVER MUCH OF OUR N AND ERN
PTNS OF THE FA ASSOCIATED WITH CAA STRATOCU. NEXT WX FEATURE TO LOOK
AT IS LATE FRI NIGHT...WITH RETURN FLOW BEGINNING ALONG WITH STRONG
H85 WAA THRU THE WRN HALF OF THE FA. H7-H5 LAPSE RATES ARE BEGINNING
TO STEEPEN UP SOMEWHAT...SO KEPT CHCS OF TS GOING THRU THE WRN HALF
OF THE FA AFTER MIDNIGHT. HAVE NOT LOOKED CLOSELY AT TEMPS YET...BUT
QUICK GLANCE AT THE H85 TEMPS EARLIER ON THE MODELS WL GIVE NO MAJOR
CHANGES TO GOING FCST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 29, 4:10 AM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 AM CDT WED JUN 29 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
410 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SMALL RISK OF A SEVERE STORM EARLY THIS MORNING...
PRIMARILY IN SOUTHWEST MINNESOTA WHERE THE MAIN THREAT IS DIME TO
QUARTER SIZED HAIL...AND WINDS UP TO 60 MPH. THIS AFTERNOON...A
COLD FRONT WILL MOVE THROUGH THIS AREA. THERE IS A MODERATE RISK
OF SEVERE WEATHER ALONG AND EAST OF A LINCOLN COUNTY
MINNESOTA...TO IDA COUNTY IOWA LINE FROM ABOUT 4 PM TO 7 PM. IN
THE MODERATE RISK AREA...HAIL UP TO THE SIZE OF GOLFBALLS AND
WINDS TO 75 MPH ARE POSSIBLE. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FROM ABOUT 2 PM TO 5 PM JUST WEST OF THE MODERATE
RISK AREA...INCLUDING THE I 29 CORRIDOR AND THE YANKTON VICINITY.
IN THE SLIGHT RISK AREA...HAIL UP TO THE SIZE OF QUARTERS AND 60
MPH WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM LASTING TO ABOUT
7 PM EARLY THIS EVENING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:38 AM CDTSevere Thunderstorm WarningFSDPipestone, Rock39 min
Jun 29, 4:12 AM CDTSevere Thunderstorm WarningFSDMurray, Nobles, Pipestone48 min
Jun 29, 4:48 PM CDTSevere Thunderstorm WarningFSDNobles, Rock27 min
Jun 29, 4:54 PM CDTSevere Thunderstorm WarningFSDLyon36 min
Jun 29, 5:08 PM CDTSevere Thunderstorm WarningFSDMurray52 min
Jun 29, 5:11 PM CDTSevere Thunderstorm WarningFSDNobles42 min
Jun 29, 5:21 PM CDTTornado WarningFSDLyon24 min
Jun 29, 5:43 PM CDTTornado WarningFSDLyon34 min
Jun 29, 5:46 PM CDTSevere Thunderstorm WarningFSDCottonwood44 min
Jun 29, 6:20 PM CDTTornado WarningFSDCottonwood25 min
Jun 29, 6:39 PM CDTTornado WarningFSDCottonwood37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.